MAUDE Adverse Event Report: AGA MEDICAL CORPORATION AMPLATZER PICCOLO OCCLUDER; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

AGA MEDICAL CORPORATION AMPLATZER PICCOLO OCCLUDER; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Model Number 9-PDAP-03-04-L
Medical Device Problem Codes Migration or Expulsion of Device (1395); Off-Label Use (1494)
Health Effect - Clinical Code Embolism (1829)
Date of Event 07/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event of embolization of the 3-4 piccolo device was reported.A more comprehensive assessment could not be performed as the device was not returned for analysis.A review of the measurements as reported from the field was performed.Per the sizing table in the instructions for use, arten600042307 version b, the correct size piccolo occluder for the measurements provided was a 3-4 piccolo,consistent with the embolized device, placed intraductal, not extraductal.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.The cause of the reported event could not be conclusively determined, however the placement of the device in the extraductal position could have contributed to the device embolization.A capa was initiated for further investigation on the device embolization, per internal procedures.Please note, per the arten600042307 version b "use the pda measurements to find the appropriate occluder size in t2 for patients >2 kg.Note: for small infants (=2 kg), the length of the occluder may be shorter than the length of the pda to minimize the potential for protrusion into the aorta or left pulmonary artery.For small infants, find the appropriate occluder size in t3.For small infants, the occluder is chosen so that the entire device including the retention discs is implanted within the duct (intraductal placement).".
 
Event or Problem Description
On (b)(6) 2020, a 3/4 amplatzer piccolo occluder was selected for implant in a (b)(6) day old, (b)(6) kg patient with patent ductus arteriosus dimensions of: minimal diameter of 1.5mm, length of 13.3mm, and a diameter at aortic ampulla of 3.3mm.The device was placed extraductal, but was determined to be mis-sized.The 3/4 amplatzer piccolo occluder was released and seconds later it embolized into the patient's pulmonary artery.The device was retrieved using a transcatheter snare and exchanged for a 4/4 amplatzer piccolo occluder.The patient remained hemodynamically stable throughout the procedure and there was no clinically significant delay in the procedure.The patient is currently stable, healthy and discharged.
 
Additional Manufacturer Narrative
The report was submitted under the incorrect product code.The correct product code is mae.

Brand Name
AMPLATZER PICCOLO OCCLUDER
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
AGA MEDICAL CORPORATION
5050 nathan lane north
plymouth MN 55442
MDR Report Key10440106
Report Number2135147-2020-00375
Device Sequence Number16856364
Product Code MAE
UDI-Device Identifier05415067030986
UDI-Public05415067030986
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 12/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model Number9-PDAP-03-04-L
Device Catalogue Number9-PDAP-03-04-L
Device Lot Number6836758
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/28/2020
Supplement Date Received by Manufacturer11/10/2020
Initial Report FDA Received Date08/21/2020
Supplement Report FDA Received Date12/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 DA
Patient Weight2